Maine, 2013

Damaging Winds in Maine, June 1, 2013

June 1, 2013 · NWS CAR · 2 events in 1 county or zone

Thunderstorms developed in advance of a stalling cold front during the afternoon hours of the 1st. Isolated severe thunderstorms produced damaging winds across portions of Piscataquis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed in advance of a stalling cold front during the afternoon hours of the 1st. Isolated severe thunderstorms produced damaging winds across portions of Piscataquis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 1, 11:02 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 11:02 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1202 PM EDT SAT JUN 1 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS NORTHERN MAINE TODAY THEN LIFT
BACK TO THE NORTH AS A WARM FRONT LATE TONIGHT. A STRONG COLD FRONT
WILL APPROACH FROM THE WEST LATE IN THE DAY SUNDAY AND VERY SLOWLY
CROSS THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO BEEF UP THE WORDING FOR HEAVY RAIN ASSOICATED WITH THE
THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL AND INTERIOR DOWNEAST
PORTIONS OF THE CWA.

.PREVIOUS DISCUSSION...
FOCUS TDY WILL REMAIN ON THE SHARP FRONTAL BNDRY WHICH IS FCST TO
SLIP SWRD AND XTND WNW-ESE BTWN KBGR AND KHUL BY ERLY THIS AFTN.
TO THE S AND W OF THIS BNDRY EXPECT VRY WARM AND HUMID CONDS ALONG
W/ A CHC FOR SOME ISOLD TO SCT AFTN SHOWERS/TSTMS NR THE FRONTAL
BNDRY. TO THE N AND E OF THIS BNDRY...EXPECT CLDS/ SHOWERS AND
EMBEDDED THUNDER ALONG W/ COOLER TEMPS. PWAT VALS N AND E OF THIS
BNDRY IN THE 1.5-2.0 INCH RANGE AND THIS COMBINED W/ STRONG
ISENTROPIC LIFT WILL LIKELY GENERATE SOME LOCALLY HVY RAINFALL. IN
ADDITION...SB-CAPES OF 1000-1500 J/KG SUGGEST SOME STRONG TO PSBLY
SVR EMBEDDED TSTMS AS WELL. FINALLY...W/ THE VRY SATURATED GROUNDS
ACROSS NRN AREAS FROM THE 3-5 INCHES OF RAIN OVR THE PAST
WEEK...INCLUDING LOCALIZED AMOUNTS OF 1-3 INCHES FROM YESTERDAY/S
DOWNPOURS...RESULTS IN AN ELEVATED FLOOD RISK AND THESE CONCERNS
DISCUSSED IN MORE DETAIL IN THE HYDROLOGY SETION BLO...

W/ THIS BNDRY ACROSS THE REGION TDY...WILL SEE A SHARP TEMP
CONTRAST W/ TEMPS NR 90 PSBL ACROSS THE FAR SWRN AREAS. ACROSS THE
FAR N AND NE...TEMPS EXPECTED ONLY INTO THE LOWER TO MID 70S. HOWEVER...COULD
END UP A LITTLE COOLER DEPENDING ON HOW MUCH COOL AIR NE OF THE
AREA CAN ADVECT INTO THESE AREAS AS WELL AS HOW MUCH IMPACTS THE
CLOUDS AND SHOWERS END UP HAVING AS WELL...

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
CONCERNS FOR THE SHORT TERM ARE FLOODING AND STRONG TO POSSIBLY
SEVERE STORMS, ESPECIALLY SUNDAY INTO SUNDAY EVENING.

THE FRONTAL BOUNDARY THAT HAS PLAGUED THE REGION OVER THE PAST FEW
DAYS WILL LIFT NORTHWARD INTO QUEBEC SUNDAY AS LOW PRESSURE SLIDES
OUT OF SOUTHERN ONTARIO. MEANWHILE, AN UPPER TROUGH AND SURFACE COLD
FRONT WILL APPROACH FROM THE NORTHERN GREAT LAKES, PLACING NEW
ENGLAND UNDER BROAD SOUTHWEST FLOW. THE REGION WILL ONCE AGAIN SEE A
WARM, MUGGY DAY AS TEMPERATURES REACH THE 75-85 DEGREE RANGE AND
DEWPOINTS PEAK IN THE LOWER TO MID 60S. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ONCE AGAIN, ESPECIALLY SUNDAY AFTERNOON
AS THE UPPER TROUGH CLOSES IN FROM THE WEST. ANY ACTIVITY THAT
POPS UP WILL HAVE PLENTY OF MOISTURE TO WORK WITH AS PWATS WILL BE
VERY IMPRESSIVE, 1.5 TO 2.0 INCHES AREA WIDE. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE, AND GIVEN HOW SATURATED THE GROUND IS FROM
ANTECEDENT RAINFALL, FLOODING IS A POSSIBILITY. THE EXACT AMOUNT
OF INSTABILITY IS STILL A BIT UNCERTAIN, AS MID-LEVEL LAPSE RATES
WILL BE A BIT ON THE MARGINAL SIDE AT 6C/KM, BUT SURFACE-BASED
CAPES OF 1000-1500 J/KG SHOULD BE SUFFICIENT FOR AT LEAST STRONG
STORMS. A JET MAX ROTATING AROUND THE APPROACHING TROUGH WILL
PROVIDE 30 TO 45 KT OF SHEAR, WHICH SHOULD BE ENOUGH TO SUPPORT
ORGANIZED CONVECTION. INDEED, THE NEWEST DAY 2 SEVERE WEATHER
OUTLOOK FROM SPC PLACES THE ENTIRE FORECAST AREA AWAY FROM THE
OCEAN IN A SLIGHT RISK. GIVEN ALL THE ABOVE, HAVE KEPT ENHANCED
WORDING IN THE FORECAST FOR SUNDAY AFTERNOON AND EVENING.

THE AFOREMENTIONED COLD FRONT AND UPPER TROUGH WILL SLOWLY CROSS
QUEBEC SUNDAY NIGHT. THOUGH PWATS WILL REMAIN HIGH SUNDAY NIGHT, THE
LOSS OF DAYTIME HEATING WILL REDUCE INSTABILITY AND LIMIT ANY
ADDITIONAL STRONG/SEVERE STORMS. HOWEVER, ANY SHOWERS OR
THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS. SUNDAY NIGHT WILL BE ANOTHER MUGGY ONE, THOUGH THE COLD
FRONT MAY MAKE IT INTO THE FAR NORTHWEST, ALLOWING TEMPS AND
DEWPOINTS TO DROP BACK INTO THE 50S. ELSEWHERE AWAY FROM THE COAST,
EXPECT LOWS IN THE 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER TROUGH'S SLOW EASTWARD PROGRESS ACROSS SOUTHERN QUEBEC/NEW
BRUNSWICK WILL KEEP THE CHANCES FOR SHOWERS AROUND THROUGH TUESDAY,
ESPECIALLY ACROSS THE NORTH. IT WILL ALSO KEEP TEMPERATURES COOLER,
AS WELL, WITH HIGHS ONLY TO BE IN THE 60S TUESDAY AND WEDNESDAY. DRY
CONDITIONS ARE EXPECTED FOR THE MIDDLE OF THE WEEK AS HIGH PRESSURE
BUILDS OVER THE NORTHEAST. SHOWERS RETURN BY THE END OF THE WEEK AS
A SHORTWAVE MOVING THROUGH SOUTHWEST FLOW ALOFT CROSS THE GREAT
LAKES AND ENTERS SOUTHERN QUEBEC.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR CONDS EXPECTED THRU THE ERLY AM HRS AT KFVE...
OTHERWISE MVFR ACROSS THE N TDY W/ SHOWERS AND OCNL THUNDER AS A
FRONTAL BNDRY SLIPS SWRD ACROSS THE NRN HALF OF THE AREA. MVFR TO
IFR EXPECTED TNGT W/ OCNL SHOWERS AND AREAS OF FOG N W/ AREAS OF
FOG S...

SHORT TERM: VFR/MVFR CONDITIONS WILL PREVAIL SUNDAY THROUGH
MONDAY, WITH IFR POSSIBLE IN ANY SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN, GUSTY
WINDS, AND SMALL HAIL, ESPECIALLY AT THE NORTHERN TERMINALS. FOG
IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT, ESPECIALLY DOWNEAST,
TAKING VISIBILITY AND CEILINGS DOWN TO IFR/LIFR. CONDITIONS WILL
GRADUALLY IMPROVE TUESDAY AS HIGH PRESSURE BUILDS OVER THE REGION.
EXPECT VFR AT ALL TERMINALS BY 00Z WEDNESDAY.

&&

.MARINE...
NEAR TERM: STABLE CONDS ACROSS THE WATERS THRU TNGT... WNDS/SEAS
EXPECTED TO REMAIN BLO SCA LEVELS THRU TNGT BUT PERSISTENT SW FLOW
WILL ALLOW SEAS TO SLOWLY BUILD TO AROUND 4 FT BY LATE TNGT...
EXPECT SOME FOG SPCLY DURING THE OVRNGT HRS AS THE VRY WARM AND
HUMID AIRMASS REMAINS OVR THE CHILLY GULF OF MAINE WATERS...

SHORT TERM: HEADLINES MAY BE NEEDED LATE SUNDAY INTO MONDAY AS WINDS
INCREASE AHEAD OF A COLD FRONT. SEAS WILL BUILD AS WELL, WITH A
SWELL OF 8-10 FT.

&&

.HYDROLOGY...
HAVE DROPPED THE FLOOD ADV FOR FAR NWRN MAINE AS THE HVY RAINS
HAVE WEAKENED AND SHIFTED N AND NE OF THESE AREAS... HAVE ISSUED A
FLOOD WATCH FOR OUR NRN ZNS THRU 00Z MON. HVY RAINS OVR THE PAST
WEEK HAVE LEFT SOILS SATURATED. A FRONTAL BNDRY WILL ACT AS A
FOCUS FOR POTENTIALLY ADDITIONAL HVY RAINS TDY INTO TNGT ACROSS
THE N AND E BEFORE IT LIFTS NE OF THE AREA LATE TNGT. THIS WILL BE
QUICKLY REPLACED BY A STRONG COLD FRONT WHICH WILL APPROACH FROM
THE NW LATE SUN...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SUNDAY EVENING FOR MEZ001>006.
MARINE...NONE.

&&

UPDATE...NORTON
NEAR TERM...KHW
SHORT TERM...HASTINGS
LONG TERM...HASTINGS
AVIATION...KHW/HASTINGS
MARINE...KHW/HASTINGS
HYDROLOGY...
Hazardous weather outlook, Jun 1, 3:19 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
419 AM EDT SAT JUN 1 2013

MEZ001>006-020830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
419 AM EDT SAT JUN 1 2013

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-020830-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
419 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT IS FORECAST TO MOVE INTO A VERY WARM AND MOIST
AIR MASS ACROSS THE AREA ON SUNDAY. THERE WILL BE THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER AND POSSIBLE FLASH FLOODING. PLEASE STAY
TUNED FOR FORECAST UPDATES AND POSSIBLE WATCHES/WARNINGS AS THIS
EVENT UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 9:40 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT SAT JUN 1 2013

MEZ001>006-010-011-031-032-011745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1036 AM EDT SAT JUN 1 2013

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS THE REGION THIS
AFTERNOON AND CONTINUE INTO THE EVENING WITH SOME THUNDERSTORM
POSSIBLY BECOMING SEVERE. ANY SEVERE THUNDERSTORMS WILL STRONG
WIND GUSTS IN EXCESS OF 58 MPH AND HAIL. VERY HEAVY RAINFALL WILL
ACCOMPANY THESE THUNDERSTORMS WHICH COULD LEAD TO FLOODING OF
STREETS AND SMALL STREAMS.

THE AREA UNDER THE GREATEST THREAT FOR STRONG TO SEVERE
THUNDERSTORMS AT THIS TIME APPEARS TO BE FROM HOULTON MILLINOCKET
REGION DOWN ACROSS GREENVILLE ON EAST INTO LINCOLN AND
SPRINGFIELD.

HEWITT/NORTON

The radar

The Caribou radar (KCBW), 153 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
June 1, 1:55 PM EST
Where
Piscataquis County, 0.84 mi SE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.460, -69.590

Trees and utility poles were toppled in Greenville by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
June 1, 2:35 PM EST
Where
Piscataquis County, 2.99 mi WSW of Katahdin Iron Works
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.440, -69.240

Trees were toppled and snapped by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460808, 460809.